Virginia, 2002

Damaging Winds in Virginia, August 5, 2002

August 5, 2002 · NWS LWX · 3 events in 2 counties and zones

A thunderstorm with high winds downed trees in Warren and Fairfax Counties. In Warren County, trees were downed across Front Royal and in scattered locations around the county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A thunderstorm with high winds downed trees in Warren and Fairfax Counties. In Warren County, trees were downed across Front Royal and in scattered locations around the county. In Fairfax County, several trees up to 3 feet in diameter were downed near the intersection of the Beltway and Georgetown Pike near McLean. In Great Falls, downed trees and power lines blocked roads along Old Georgetown Pike.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 5, 2:50 PM EST, 46 minutes earlier.

Area forecast discussion, Aug 5, 2:50 PM EST, 46 minutes before
AREA FORECAST DISCUSSION...UPDATED WARNING SECTION
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
350 PM EDT MON AUG 5 2002

SHORT TERM...TNGT THRU TUE NGT...

I CAN SAY WITH ENTHUSIASM THAT THE 9 DAY OPPRESSIVE HEAT WAVE WILL
COME TO AN ABRUPT END TONIGHT.

YES IT WAS OPPRESSIVE...BUT THIS 9 DAY STRETCH OF 90+ DAYS AT DCA
PALES IN COMPARISON TO JUL 29 - AUG 18, 1988 WHEN WE HAD 21
STRAIGHT DAYS OF 90 DEG OR HIGHER.

ALL MODELS ARE IN GENERAL AGREEMENT ON THE SCENARIO FOR THE NEXT 48
HRS. PATTERN OVER THE COUNTRY IS BECOMING HIGHLY AMPLIFIED TDA AND
TONIGHT. AS PACIFIC TROF MOVES INTO THE PACIFIC NW STATES...THE
DOWNSTREAM SUBTROPICAL RIDGE WILL SHARPEN FROM THE CENTRAL U.S. INTO
CENTRAL CANADA TDA AND TNGT. A STRONG SHORTWAVE...COMING OUT OF
ONTARIO TDA WILL ROLL DOWN THE E SIDE OF THE SHARPENING RIDGE INTO
NEW ENG TNGT...CARVING OUT A TROF ALG THE E CST. THE TROF WILL
REMAIN IN PLACE THRU TUE NGT.

AT THE SFC...CDFNT WILL PLOW SEWD IN AN AUTUMN LIKE MANNER TONIGHT
PASSING THRU THE AREA SHORTLY AFT MIDNGT. UNLIKE PREVIOUS PATHETIC
JULY AND EARLY AUGUST CDFNTS...NOTHING IS GOING TO STOP THIS ONE AS
IT IS SHOVED THRU THE AREA ON NW FLOW ALOFT AND BEING PUSHED ALONG
BY 1030MB SFC HIGH OVR ONTARIO. LARGE AND STRONG CANADIAN SFC HIGH
WILL DOMINATE TUE AND TUE NGT.

AIR MASS OVR THE AREA IS UNSTABLE WITH LAPS ANALYSIS SHOWING CAPES
OF 2000 TO 3500 J/KG AND LIS OF -6C TO -10C. SCT CONVECTION WILL
DEVELOP DURING THE REMAINDER OF THE AFTRN OVR THE AREA DUE TO
INSTABILITY. MORE ORGANIZED CONVECTION SHOULD PUSH THRU THE AREA
EARLY THIS EVENING ALG THE PREFRONTAL TROF THAT PASSES THRU BETWEEN
21Z AND 03Z. WIND FIELDS ARE NOT THAT IMPRESSIVE. HOWEVER...GOOD
INSTABILITY ALG WITH FORCING AND CONVERGENCE ALG THE PREFRONTAL TROF
COULD RESULT IN SOME STORMS BEING SVR. DAMAGING STRAIGHT LINE WINDS
APPEAR TO BE THE BIGGEST THREAT. SVR ACTIVITY SHOULD DIMINISH BEHIND
PREFRONTAL TROF WITH ONLY A FEW SHRA/TSRA BETWEEN THE PREFRONTAL
TROF AND THE ACTUAL FRONT. BEST CHC OF CONVECTION TONIGHT APPEARS TO
BE ACROSS THE NRN ZNS...CLOSEST TO THE BEST WIND FIELD AND DYNAMICS.
WILL HAVE LIKELY POPS NRN 2.3 OR AREA AND CHC POPS SRN 1/3.

PLENTY OF SUBSIDENCE AND DRY COOL AIR OVR THE AREA TUE AND TUE NGT.
850MB TEMPS TUMBLE TO +9C BY TUE NGT. IT WILL CERTAINLY BE PLEASANT
TUE AND ACTUALLY A BIT COOL IN PLACES TUE NGT.

TIGHT GRADIENT SHOULD RESULT IN BREEZY CONDS ON TUE. WITH AXIS OF
SFC HIGH WELL WEST OF THE REGION...WIND WILL STAY UP TUE NIGHT...BUT
NOT AS STRONG AS TUE.

NGM/ETA/AVN MOS ARE RELATIVELY CLOSE AND TOOK A BLEND OF ALL THE
NUMBERS NEXT 3 PDS. COULD BE IN THE 40S TUE NGT IN SOME OF THE
COLDER WRN VLYS

LONG-TERM (WED- MON)

NORTHERLY FLOW WILL PREVAIL WED-THU KEEPING TEMPS ABOUT 10 DEG BELOW
NORMAL. WARMER TEMPS AND HUMID AIR WILL RETURN TO THE REGION SAT-MON
AS SOUTHERLY FLOW DEVELOPS ON BACKSIDE OF DEPARTING SFC HIGH.
NOT MUCH SKILL AT DAY 7...BUT MODELS HINT A DEVELOPING MID-LVL
TROUGH OVR THE CENTER OF THE NATION.  MRF INDICATES A
SHORTWAVE-TROUGH MOVING ACROSS OH/PA LATE SUN NIGHT..SO HAVE
INTRODUCED 30 POPS FOR SUN-MON.

.LWX...
DC...HEAT ADVISORY UNTIL 800 PM EDT MONDAY FOR ZONE DCZ001.
MD...HEAT ADVISORY UNTIL 800 PM EDT MONDAY FOR ZONES
     MDZ002>007...MDZ009>011...MDZ013>014...MDZ016>018.
VA...HEAT ADVISORY UNTIL 800 PM EDT MONDAY FOR ZONES
     VAZ025>031...VAZ036>042...VAZ050>057.
WV...HEAT ADVISORY UNTIL 800 PM EDT MONDAY FOR ZONES
     WVZ048>053...WVZ055.
MARINE...SMALL CRAFT ADVISORY CHESAPEAKE BAY FROM SMITH POINT NORTHWARD
         SMALL CRAFT ADVISORY FOR THE TIDAL POTOMAC

WALSTON

In the hours before

Special weather statement, Aug 5, 10:00 AM EST, 5 hours 36 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-050>
057-WVZ048>055-060000-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
1100 AM EDT MON AUG 5 2002

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
INTO TONIGHT ACROSS ALL OF NORTHERN AND WEST CENTRAL VIRGINIA...MUCH
OF MARYLAND...EASTERN WEST VIRGINIA AND THE DISTRICT OF COLUMBIA.

A COLD FRONT WILL BE APPROACHING THE AREA THIS EVENING.
THUNDERSTORMS ARE EXPECTED TO DEVELOP AHEAD OF THE FRONT IN THE HOT
UNSTABLE AIR MASS OVER THE AREA LATE THIS AFTERNOON AND THIS EVENING.
THE BIGGEST THREAT FROM SEVERE THUNDERSTORMS WILL BE DAMAGING WINDS
AND INTENSE LIGHTNING. IN ADDITION...HAIL IS POSSIBLE. THE STORMS
ARE EXPECTED TO BE MOVING SLOWLY...SO HEAVY RAINFALL MAY RESULT IN
FLOODING OF LOW LYING AND POOR DRAINAGE AREAS THIS EVENING.

IF THREATENING WEATHER APPROACHES YOUR AREA...SEEK SHELTER. STAY
TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

WALSTON
Local storm report, Aug 5, 2:34 PM EST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON VA
334 PM EDT MON AUG 05 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0245 PM    OLDTOWN                   VA   WIND DAMAGE
08/05/02   ALLEGHANY                      2 TREES DOWN.REPORTED BY
                                          ALLEGHANY COUNTY 911.
Special weather statement, Aug 5, 2:45 PM EST, 51 minutes before
MDZ005-009-010-052030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
345 PM EDT MON AUG 5 2002

...STRONG THUNDERSTORMS APPROACHING SOUTHWEST CARROLL...
MONTGOMERY... AND HOWARD COUNTIES...

AT 345 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS MOVING SOUTHEAST OUT OF FREDERICK COUNTY MARYLAND 5
MILES WEST OF MOUNT AIRY. THESE STORMS HAVE A HISTORY OF PRODUCING
STRONG WINDS...BUT HAVE WEAKENED IN THE LAST 15 MINUTES. IF THESE
STORMS STRENGTHEN ONCE AGAIN...SEVERE THUNDERSTORM WARNINGS MAY BE
REQUIRED FOR PART OF THE AREA.

EXPECT WIND GUSTS TO 50 MPH...SMALL HAIL...AND DANGEROUS LIGHTNING
WITH THESE STORMS AS THEY MOVE SOUTHEAST THROUGH THE SOUTHWEST
CORNER OF CARROLL AND ALL OF HOWARD AND MONTGOMERY COUNTIES.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT MONDAY
EVENING FOR DISTRICT OF COLUMBIA AND NORTHWESTERN MARYLAND AND
NORTHWESTERN VIRGINIA AND SOUTHWESTERN WEST VIRGINIA.

MANNING
Local storm report, Aug 5, 3:15 PM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON VA
415 PM EDT MON AUG 05 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0245 PM    OLDTOWN                   MD   WIND DAMAGE
08/05/02   ALLEGANY                       2 TREES DOWN. REPORTED BY
                                          ALLEGANY COUNTY 911.

0410 PM    DAMASCUS                  MD   0.88 IN HAIL
08/05/02   MONTGOMERY                     45 MPH WIND GUSTS.
Special weather statement, Aug 5, 3:24 PM EST, 12 minutes before
DCZ001-MDZ009-010-013-014-016-VAZ041-042-052>054-052215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
424 PM EDT MON AUG 5 2002

...STRONG THUNDERSTORMS WILL BE CROSSING THE WASHINGTON METRO AREA...
...SEVERE THUNDERSTORM WARNING FOR MONTGOMERY COUNTY UNTIL 500 PM...
...SEVERE THUNDERSTORM WARNING FOR HOWARD COUNTY UNTIL 500 PM...

A LINE OF STRONG THUNDERSTORMS WILL BE MOVING SOUTH ACROSS THE
WASHINGTON METRO AREA LATE THIS AFTERNOON. EXPECT GUSTY WINDS...
HAIL... FREQUENT LIGHTNING... AND TORRENTIAL RAINFALL. STAY ALERT
FOR WARNINGS OF SEVERE WEATHER WITH DAMAGING WINDS AND LARGE HAIL.
IF YOU RECEIVE A WARNING FOR YOUR COUNTY... FIND SHELTER FROM THE
STORM.  FALLING TREES AND BRANCHES AND LIGHTNING ARE ALL POTENTIAL
KILLERS. NICKEL SIZED HAIL AND 45 MILE PER HOUR WINDS HAVE ALREADY
BEEN REPORTED IN MONTGOMERY COUNTY MARYLAND.

STRONG

The radar

The Sterling radar (KLWX), 63 km away, was scanning. The volume nearest the first event began at 20:38 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Warren

When
August 5, 3:36 PM EST to 3:38 PM EST
Where
Warren County, Countywide
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
38.917, -78.217

Trees were downed.

Thunderstorm Wind, Fairfax

When
August 5, 4:05 PM EST
Where
Fairfax County, Great Falls
Property damage
$2,000
Reported by
GENERAL PUBLIC
Coordinates
39.000, -77.267

Trees and power lines were downed along Old Georgetown Pike.

Thunderstorm Wind, Fairfax

When
August 5, 4:13 PM EST
Where
Fairfax County, Mc Lean
Property damage
$3,000
Reported by
NEWSPAPER
Coordinates
38.933, -77.167

Several 3 foot diameter trees were downed near the intersection of the Beltway and Georgetown Pike.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2002Every state in 2002This day in weather historyWarnings in Virginia, August 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5314171, 5314172, 5314173.